Women who take drugs known as bisphosphonates to treat the effects of osteoarthritis may be putting themselves at risk of a rare but serious heart problem, researchers say.
Findings presented at a conference of the American College of Chest Physicians reveal that this FDA-approved medication which is prescribed for strengthening bones could raise peoples chances of developing atrial fibrillation.
Atrial fibrillation is an irregular heartbeat that can lead to dangerous blood clots that, in turn, may cause heart attacks and strokes.
Lead researcher Dr. Jennifer Miranda of Jackson Memorial Hospital in Miami said that women who took bisphosphonates were found to be twice as likely to develop atrial fibrillation.
Bisphosphonates work by increasing the density of bone mineral. These drugs are marketed as Fosamax, Reclast, Boniva and Actonel, among others.
Some patients have also reported gastrointestinal side effects from this type of medication. Side effects reported include nausea, stomach pain, constipation and diarrhea.
Women who are seeking to boost their bone density may also pursue natural health resources, such as taking part in weight-bearing exercise, as well as consuming nutritional supplements that include vitamin D and calcium.